"Loading..."

What is it Like to Kick Opioids to the Curb?

A topic many articles in the news have recently focused on are opioids and the body’s response to withdrawal when a user stops taking them.  Although the response someone has depends upon several factors such as duration of use, amount of use, type of opiate and individual metabolism, there are some important facts to know about what someone is preparing to stop opioid usage.

Not everyone will experience the same level of withdrawal symptoms, especially when strict medical guidelines are followed with usage for only a short duration.  The problems begin when a patient develops a stronger dependency on the drug due to either necessary (severe injury or surgical needs) or unnecessary use. 

According to a recent Healthline article, the progression of opioid withdrawal usually involves muscle aches, anxiety, watery eyes, sweating, insomnia and yawning very often.  These symptoms can become more serious after the first day of stopping opioid use and include diarrhea, abdominal cramping, vomiting, blurry vision, rapid heartbeat and high blood pressure.  These reactions are generally for people who have not used opioids in high amounts for longer than a very short period.  Larger complications from abuse or overuse are usually what we see covered in news stories.

The complications of serious opiate withdrawal frequently (and unfortunately) lead to death.  Overdoses occur in cases when a person’s metabolism naturally changes, there is a change in the type of opiate or abrupt “cold turkey” attempts, and are seriously dangerous.  These types of withdrawal require medical attention in the vast majority of cases. 

The Health Resources and Services Administration released a statement in June of this year, citing that 116 people a day in the United States are dying from opioid-related drug overdoses.  The serious levels of dehydration a person experiences can be the cause of death even when going through any stage of withdrawal.  With medical attention, correct amounts of IV fluids and monitoring can save a person’s life. 

The bottom line is that anytime a medication is prescribed it is important to report any effects the patient is experiences during treatment and afterwards to their doctors, even if the patient doesn’t feel that the symptoms are “serious”.  Those symptoms may predecessors to something a doctor will see as leading to a negative outcome and will usually record and monitor, if not change the prescription entirely. 

There are many websites that provide clinical studies on opiates, withdrawal and overdoses.  It is suggested that anyone who wants to know more makes sure the information they gather comes from credible medical studies, such as those done by the American Medical Association.  Of course, one of the best resources a person can gain information from is their physician, so don’t be afraid to ask.